The anticonvulsant (AED) history for 216 children and adolescents with epilepsy was reviewed to determine the incidence and types of significant side effects (SSE) which warranted ceasing the drug (not due to a lack of response or a high dose). All parents of patients with epilepsy seen by the author over a 2 year period (March 1996-March 1998) were questioned about SSE to previous AEDs, and the child's current therapy was also monitored prospectively to determine SSE. There were 107 girls and 109 boys ranging in age from 3 months-18 years. Eighty-three patients had been exposed to a single AED while 133 had multiple AED exposures: mean 3.6 drugs; range 2-10 drugs. They were exposed to a total of 568 AEDs with SSE occurring in 15% of drug contacts: 7% due to behavioural changes such as irritability, aggression or hyperactivity; 8% were due to other factors such as a rash, headache, gastrointestinal disturbance or drowsiness. Fifty-seven children (26%) had experienced at least one SSE with 19 (9%) having SSE to more than one AED (range 2-4). Global developmental delay or an intellectual disability (ID) were present in 67 patients, and 27 (40%) of these experienced SSE compared with 30 (20%) of the group with normal cognition. This difference was principally due to the higher incidence of behavioural SSE in the ID group 28% versus 6% for the normal cognition group. Allowing for the higher number of AEDs used in the ID group (implying that their epilepsy was more difficult to control), behavioural SSE were still significantly more likely to occur in this group, i.e. 1: 9.6 drug exposures compared with 1: 31.8 exposures for the normal cognition group (P<0.001). Monotherapy trials underestimate the true incidence of SSE in clinical practice as 26% of children had experienced at least one SSE and 9% had SSE to more than one AED. Those with ID were three times more likely to have behavioural SSE than children with normal cognition. (C) 2000 Harcourt Publishers Ltd.
- Intellectual disability
- Side effects